The more testosterone pharmacologically enhanced bodybuilders use, the greater their chance of sexual problems during periods when they are not juicing. And no, post-cycling therapy does not seem to protect against it. Researchers from the American Mayo hospital discovered this in a study among several hundred pharmacological bodybuilders.
The researchers approached 231 male steroids users via nine bodybuilding forums who were prepared to answer online questions about their sexual health and their use of steroids. To detect any erectile dysfunction, the researchers used a shortened version of the IEEF-5 questionnaire. You will find a copy of this here. Men who score 22 or more have nothing to complain about, men from scores of 17-21 suffer a mild erectile disorder.
The participants scored a little higher on the IEEF-5 if they injected more than 600 milligrams of testosterone per week, if they also used an oral steroid or an anti-estrogen, and if they were healthy. Not very surprising.
127 users said that if they weren’t cycling, their libido decreased. This was not the case with 94 other users. When the researchers compared these two groups, they saw that the risk of libido reduction increased significantly as the men were on steroids more weeks per year, and had a longer history of using anabolic steroids.
The use of post-cycling therapy was widespread in the group in which the libido between the courses didn’t decrease than in the group where the libido did decrease. However, this difference was not statistically significant.
“The current study represents the largest series to date evaluating the impact of high dose, extended duration androgenic-anabolic steroids supplementation on sexual function”, summarize the researchers. “Results demonstrate that increasing duration and frequency of androgenic-anabolic steroids are associated with higher rates of de novo erectile dysfunction and decreased libido following discontinuation.”
“Men with de novo erectile dysfunction were also more likely to report other low testosterone symptoms, such as reduced libido, decreased energy, depression, subjective reduction in muscle mass, and increased subjective adiposity. Inversely, current use of higher testosterone dosage and anti-estrogens are associated with higher current IIEF scores.”
Transl Androl Urol. 2018 Jun;7(3):483-9.